Patients with autoimmune disease treated with anti-tumor necrosis factor alpha (TNFα) agents are twice as likely to develop Crohn’s disease (CD) or ulcerative colitis (UC) compared with patients not exposed to these agents.
“This analysis is the first study to demonstrate, in a population‐based cohort, that there is an increased risk of the development of de novo inflammatory bowel disease (IBD) among individuals exposed to a specific anti‐TNFα agent utilized to treat other nongastroenterological, rheumatologic conditions,” write Joshua Korzenik, MD, Brigham and Women’s Hospital, Boston, Massachusetts, and colleagues.
The researchers published their findings online July 2 in Alimentary Pharmacology and Therapeutics.
Using data from the nationwide Danish health registry, Korzenik and colleagues identified 17,018 patients with a diagnosis of autoimmune disease for which an anti-TNFα was prescribed between January 1, 1994 and December 31, 2017. The observation period continued for 3 months after the last anti-TNFα injection. They compared these patients with 63,308 patients with autoimmune disease, diagnosed during the same time period, who did not receive anti-TNFα agents.
Korzenik and colleagues found that patients treated with etanercept were twice as likely to be diagnosed with de novo CD (adjusted hazard ratio [aHR] 2.0; 95% confidence interval [CI], 1.4 ‐ 2.8), whereas the aHR for infliximab and adalimumab were 1.3 (95% CI, 0.8 ‐ 2.2) and 1.2 (95% CI, 0.8 ‐ 1.8), respectively.
Further, patients treated with etanercept were also found to be twice as likely to be diagnosed with de novo UC (aHR 2.0; 95% CI, 1.5 ‐ 2.8). There was no significant increased risk associated with infliximab (aHR 1.0; 95% CI, 0.6 ‐ 1.6) or adalimumab (aHR 0.6; 95% CI, 0.3 ‐ 1.0).
“The development of other autoimmune diseases while individuals are being treated with an anti-TNF agent has been well recognized for diseases such as psoriasis and drug-induced lupus erythematosus,” Korzenik told Medscape Medical News.
“This phenomenon has not been recognized for Crohn’s disease or ulcerative colitis,” and “it is important for clinicians to recognize it, as discontinuation of the etanercept might resolve or moderate the IBD,” he stated.
Korzenik pointed out that this “is not a common complication” and does not recommend avoiding etanercept use, acknowledging that the link between anti-TNF agents and the development of de novo autoimmune disease is complex and warrants further investigation. The study authors also note that, while patients with a prior diagnosis of IBD were not included, they did not have access to family histories or whether individual factors such as diet or medication use may have played a role in IBD development.
Funding for this study was provided by the University of Odense Hospital Free Research Foundation, Odense, Denmark. Korzenik has received research support from AbbVie and Pfizer and has been a consultant for AbbVie, Janssen, Pfizer, and Merck. Another author has received speaker’s fees from AbbVie, MSD, Takeda, and Janssen.
Aliment Pharmacol Ther. Published online July 2, 2019. Full text